Alert archive / New York / Frost Advisories in 2017

Frost Advisory 2, NWS Albany, NY

May 10, 2017Greene County, Schoharie County, Ulster County, New York

NWS Albany, NY issued this frost advisory at May 10, 2017, 1:43 PM EDT for Greene County, Schoharie County, Ulster County, New York. It took effect at May 11, 2017, 3:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 10, 2017, 1:43 PM EDT (17:43 UTC)
In effect from
May 11, 2017, 3:00 AM EDT
Expired
May 11, 2017, 7:00 AM EDT
In force
4 hr
Issued by
NWS Albany, NY

Counties Greene County, NY, Schoharie County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 41 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS71 KALY 101743
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
143 PM EDT Wed May 10 2017


NYZ047-058-063-111100-
/O.NEW.KALY.FR.Y.0002.170511T0700Z-170511T1100Z/
Schoharie-Western Greene-Western Ulster-
Including the cities of Cobleskill, Breakabeen, Gilboa, 
Livingstonville, Middleburgh, North Blenheim, Jefferson, Hunter, 
Tannersville, Windham, Prattsville, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, and Sundown
143 PM EDT Wed May 10 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM EDT THURSDAY...

The National Weather Service in Albany has issued a Frost
Advisory, which is in effect from 3 AM to 7 AM EDT Thursday.

* Temperatures...In the low to mid 30s.

* Timing...Late tonight into early Thursday morning.

* Impacts...Sensitive outdoor plants may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
2 follow-up statements
335 
WWUS71 KALY 101820 CCA
NPWALY

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Albany NY
220 PM EDT Wed May 10 2017

NYZ047-058-063-111100-
/O.COR.KALY.FR.Y.0002.170511T0700Z-170511T1100Z/
Schoharie-Western Greene-Western Ulster-
Including the cities of Cobleskill, Breakabeen, Gilboa, 
Livingstonville, Middleburgh, North Blenheim, Jefferson, Hunter, 
Tannersville, Windham, Prattsville, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, and Sundown
220 PM EDT Wed May 10 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM EDT THURSDAY...

The National Weather Service in Albany has issued a Frost
Advisory, which is in effect from 3 AM to 7 AM EDT Thursday.

* Locations...Schoharie, western Greene and western Ulster
  counties.

* Temperatures...In the low to mid 30s.

* Timing...Late tonight into early Thursday morning.

* Impacts...Sensitive outdoor plants may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
240 
WWUS71 KALY 111115
NPWALY

URGENT - WEATHER MESSAGE
National Weather Service Albany NY
715 AM EDT Thu May 11 2017



NYZ047-058-063-111215-
/O.EXP.KALY.FR.Y.0002.000000T0000Z-170511T1100Z/
Schoharie-Western Greene-Western Ulster-
Including the cities of Cobleskill, Breakabeen, Gilboa, 
Livingstonville, Middleburgh, North Blenheim, Jefferson, Hunter, 
Tannersville, Windham, Prattsville, Ellenville, Woodstock, 
West Hurley, West Shokan, Kerhonkson, Napanoch, and Sundown
715 AM EDT Thu May 11 2017

...FROST ADVISORY HAS EXPIRED...

The frost advisory has expire for the Schoharie, western Greene 
and western Ulster counties. Temperatures will quickly warm up 
this morning. 


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this frost advisory went out at May 10, 10:19 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 10, 10:19 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1019 AM EDT Wed May 10 2017

.SYNOPSIS...
A weak area of high pressure builds into the region today through
Thursday. This ridge will provide us with a brief reprieve from the
wet weather and help moderate temperatures closer to normal. Rain
chances return on Friday and persist through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today will be Warmer than recent days but still below normal.
Ridging is building in at the surface from the north. However,
the region still remains under the influence of the upper level
low that as dominating our weather for the last several days.
Clouds have been slowly eroding, however with cold pool overhead
and heating cumulus clouds are developing across mainly the higher
terrain.

Another chilly night tonight, but not as cold as last night/this
morning. Expecting lows in the lower 30s to lower 40s with partly
cloudy skies. Refer to the Public Information Statement we
issuedearlier with this morning's lows (is available on
Facebook and Twitter). The growing season starts May 11th across
the higher terrain across the forecast area except for the
western/southern Adirondacks. With temperatures forecast to drop
into the mid/upper 30s in these areas have added patchy frost
to the forecast. A frost advisory may need to be issued (have
added mention to our Hazardous Weather Outlook).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Upper energy splitting off in southern Canada will become
another closed upper low and begin to approach our region from
the Great Lakes and OH Valley by Friday.

In the mean time, energy from the upper level low that drifted
off the New England coast could wrap back into the region
Thursday. But at this time, it looks like it will be too far
east to provide us with anything but an increase in clouds.
Therefore, Thursday should be another dry day with some sun in
the morning and increasing clouds in the afternoon. Temperatures
will be even warmer than Wednesday as highs are expected to
reach the upper 50s to mid 60s. With mostly clouds skies in
place, temperatures Thursday night should be near normal, in
the upper 30s and low to mid 40s.

Some questions as to the timing of the leading edge of isolated
showers on Friday as models try to resolve both the cut off lows
nearby and a developing surface low over the Tennessee Valley.
But expect clouds to continue increasing throughout the day
Friday with perhaps some isolated showers by the afternoon.
Highs on Friday could reach the upper 50s to lower 60s but
depending on showers and cloud cover, highs could struggle to
get out of the 50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The Mothers Day weekend still looks very unsettled with a coastal
cyclone potentially bringing an extended period of rainfall.  The
mean longwave trough that has been in place the last week or so over
the Northeast will continue into early next week.

Friday night into Saturday...A split flow regime starts the long
term with a southern stream trough moving across the lower MS and TN
River Valleys with a northern stream upper trough beginning to dig
equatorward from central Canada and the Great Lakes Region.
Initially, some over-running rainfall from the southern stream
system spreads north/northeast, as a sfc cyclone forms near the
VA/NC border Saturday.  The isentropic lift increases during the day
on Saturday as the GFS/GEFS mean/ECMWF begin to more aggressively
phase together the northern and southern streams with a coastal
cyclone forming near the Delmarva Region, as the upper trough begins
to turn negatively tilted. The rain may pickup in intensity shortly
before nightfall as the 00Z GFS shows some impressive 2D FGEN in the
H850-700 layer especially south and east of the Capital Region.  We
increased POPs to categorical values Saturday afternoon. After lows
mainly in the 40s, not much movement in temps is expected Saturday
due to the rain-cooled air and soggy conditions potentially
setting up with highs only in the upper 40s to mid 50s across
the fcst area.

Saturday Night into Sunday...Moderate to heavy rainfall is possible
with the potential May Nor'easter as the H500 trough turns
negatively tilted.  Strong QG lift sets up in the northwest quadrant
of the cyclone for a large portion of the fcst area. The big
difference between the 00Z ECMWF and 00Z GFS is the EC progressively
swings the cyclone northeast into Maine by late Sunday, where the
GFS closes off the H500 circulation.  The 00Z ECMWF would have a 1-
1.5" rainfall event, whereas the GFS hints at 1-2" from the Capital
Region north and west and 2-4" south and east due to the deep fetch
of Atlantic moisture, strong 2D FGEN north and west of the cyclone,
and anomalous easterly /-U component of the wind 1-2+ standard
deviations above normal/ H850 low-level jet hinted at by the latest
00Z GEFS.  Not convinced on the 3-4" across the southeast portion of
the forecast area yet, but 1-2.5 inches looks possible based on the
latest WPC thinking too. There is a lot of spread in the GEFS plumes
for Albany.  The latest MMEFS guidance from the GEFS and NAEFS does
not show any minor flooding at this time. We will continue to
monitor if the heavy rain materializes another few cycles before
adding it to the HWO.  There has been a lot of spread with model
guidance the last few days due to the phasing issues. Bottom line, a
soaking rainfall over 24-hrs is possible with breezy and cool
conditions. Temps continue to run below normal with upper 30s to mid
40s for lows, and upper 40s to upper 50s for highs.

Sunday night into Monday...The H500 low dives in and closes off over
NY and New England for showers persisting due to the strong
differential cyclonic vorticity advection heading into early next
week. The cutoff that forms is actually fairly progressive and the
GFS/ECMWF move it downstream quickly heading into Monday night, as a
fairly high amplitude ridge builds from the MS River Valley/Great
Lakes Region/Canada.  Max temps Monday will still run below normal
by at least 10 degrees.

Monday night into Tuesday...Mid and upper level heights begin to
rise with the aforementioned ridge at the sfc and aloft building in
for some fair and dry wx as temps will be rising a bit closer to
seasonal normals with lows in the 40s predominately, and highs in
the mid and upper 60s in the valleys, and mid 50s to lower 60s over
the hills and mtns.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
The closed upper low moves east of New England today into
tonight. North to northwest flow will persist aloft with
impulses rotating around the low keeping intervals of clouds
over the region, but VFR conditions should prevail the next 24
hours ending 12Z/THU for KGFL/KALB/KPOU/KPSF.

Cloud bases will generally be in the 5-10 kft AGL range this
morning with some thinning expected prior to noon based on the
visible/IR satellite picture. Intervals of mid level and high
clouds will continue in the cool cyclonic flow aloft during the
late morning into the afternoon. The mid level cloudiness will
likely linger into tonight with cigs in the 5-10 kft AGL range
again. The skies may clear a bit again late tonight /after 06Z/
especially from KALB south and east to KPOU with sct mid level
or high clouds.

The winds will become north to northwest at 5-8 kts in the late
morning into the afternoon before becoming light and variable at
4 kts or less tonight.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Slight Chance of RA.
Friday Night: Moderate Operational Impact. Chance of SHRA...RA.
Saturday: High Operational Impact. Definite RA.
Saturday Night: High Operational Impact. Definite RA.
Sunday: High Operational Impact. Likely RA.

&&

.FIRE WEATHER...
A weak area of high pressure builds into the region today
through Thursday. This ridge will provide us with a brief
reprieve from the wet weather and help moderate temperatures
closer to normal. Rain chances return on Friday and persist
through the weekend.

The RH values will recover 80 to 100 percent both tonight and
Thursday night. RH values will drop to 30 to 50 percent both
this afternoon and Thursday afternoon.

West to northwest winds less than 15 mph will continue through
Thursday.

&&

.HYDROLOGY...
A period of dry weather is expected through Friday. Most of the
main stem rivers have crested and will continue to recede.
River flows will gradually lower into the weekend. A coastal
storm could bring locally heavy rain to our region over the
weekend with generally 1 to 2 inches of total rainfall
possible.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS/JVM
NEAR TERM...IAA
SHORT TERM...NAS/JVM
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...NAS/JVM
HYDROLOGY...NAS/JVM
Hazardous weather outlook, May 10, 9:54 AM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
954 AM EDT Wed May 10 2017

MAZ001-025-NYZ038>040-047-048-051-058-063-VTZ013-014-111100-
Northern Berkshire-Southern Berkshire-Southern Herkimer-
Southern Fulton-Montgomery-Schoharie-Western Schenectady-
Western Albany-Western Greene-Western Ulster-Bennington-
Western Windham-
954 AM EDT Wed May 10 2017

This Hazardous Weather Outlook is for the western Mohawk Valley,
Schoharie Valley, Helderbergs, eastern Catskills, Berkshires and
Bennington and western Windham counties in southern Vermont.

.DAY ONE...Today and Tonight.

Areas of frost may occur late tonight as temperatures fall into
the mid 30s. A Frost Advisory may be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-NYZ032-033-041>043-049-050-052>054-059>061-064>066-
082>084-VTZ015-111100-
Northern Litchfield-Southern Litchfield-Northern Herkimer-Hamilton-
Northern Saratoga-Northern Warren-Northern Washington-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Eastern Greene-
Western Columbia-Eastern Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Eastern Windham-
954 AM EDT Wed May 10 2017

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Lake George Saratoga region, Capital District, mid
Hudson Valley, Taconics, northwestern Connecticut, and the
Connecticut River Valley of southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in New York, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.